FRIDAY, June 1 (HealthDay News) -- Many U.S. adults are at risk for overdosing on over-the-counter pain relievers containing acetaminophen, according to a new study.
Latest Medications News
Acetaminophen (Tylenol) is the most commonly used over-the-counter pain medication in the United States, and acetaminophen overdose is the leading cause of acute liver failure, according to researchers from Northwestern University in Evanston, Ill..
The researchers interviewed 500 adult patients at outpatient general medicine clinics in Atlanta and Chicago. More than half had used acetaminophen in the past six months and 19 percent said they were heavy users, which means they took acetaminophen every day or a couple of times a week.
The study authors then assessed whether the patients understood the recommended dosage of acetaminophen products and if they were able to take them safely.
The results showed that nearly a quarter of the patients were at risk of overdosing on an acetaminophen medication by exceeding the recommended dose of 4 grams (4,000 milligrams) in a 24-hour period. Five percent of the patients took more than 6 grams (6,000 milligrams) over 24 hours.
Each Extra Strength Tylenol capsule contains about 500 milligrams of acetaminophen.
In addition, nearly half of the patients were at risk of overdosing by using two acetaminophen-containing products at the same time.
"Our findings suggest that many consumers do not recognize or differentiate the active ingredient in [over-the-counter] pain medicines, nor do they necessarily closely adhere to package or label instructions," wrote Dr. Michael Wolf, an associate professor of medicine at Northwestern, and colleagues. "Given the prevalence of the problem, risk of significant adverse effects and lack of a learned intermediary -- i.e. a physician to guide decision-making and counsel consumers on proper use -- we believe this to be a serious public-health threat requiring urgent attention."
The study was published online May 26 in the Journal of General Internal Medicine.
-- Robert Preidt
Copyright © 2012 HealthDay. All rights reserved.
SOURCE: Journal of General Internal Medicine, news release
Subscribe to MedicineNet's General Health Newsletter